Angiotensin-converting-enzyme inhibitors (ACE inhibitors) are drugs used primarily for the treatment of hypertension. Some of the most popular ACE inhibitors are sold under these brand names: Capoten, Lotensin, Vasotec, Monopril and Accupril. And the best-selling ACE inhibitor of all goes under the generic name lisinopril, sold as Prinivil and Zestril.
If you are taking an ACE inhibitor, and you’ve been suffering with a hacking, non-stop cough that arrives out of nowhere and lingers for months, leaving you breathless and unable to speak, then this alert is just for you.
Patients taking ACE inhibitors describe agonizing spasms of coughing, choking and watering eyes that leave them unable to work or even go out in public.
Not so ‘ace’ after all
The thousands of people suffering through these agonizing coughing fits have been misdiagnosed with allergies, bronchitis, or even asthma. Many have even been handed large doses of dangerous steroids.
What these patients haven’t been told is that the real cause of their misery may be due to their ACE inhibitor prescription to control their blood pressure.
In fact, this cough from hell is just one of its terrible side effects and doctors are having a nearly impossible time diagnosing and treating it… sometimes it even persists after patients have stopped taking this drug.
There are more than 100 million prescriptions for ACE inhibitors handed out in the US alone each year, and as many as 35 per cent of people who take the drugs experience a nagging cough.
But because chronic coughing can be caused by so many different conditions, many of these patients suffer for months or longer without being properly diagnosed.
In fact, one pharmacist says that many patients who have this unstoppable cough are treated for a whole list of respiratory ailments such as sinusitis, bronchitis, laryngitis and asthma. That means having to take additional risky medications when their problems “are all a result of the ACE-inhibitor therapy.”
The reason ACE inhibitors cause prolonged coughing fits in some people, and not others, appears to be connected to how well your kidneys are working.
ACE inhibitors affect the way your kidneys filter toxins out of your blood. And when your kidneys aren’t 100 per cent effective, it’s possible for toxic levels of by-products from these medications, called kinins, to accumulate in your bloodstream.
These kinins can then become lodged in your bronchial tubes, resulting in recurring spells of coughing.
It can take up to several months to lose the cough once you stop taking ACE inhibitors. But even when doctors warn patients about the coughing risks linked to the drugs, they may downplay the seriousness of the problem.
One patient, who also happened to be a hospital nurse, said her doctor told her that she might get a slight cough, but that “it wouldn’t be too bad.”
Unfortunately her coughing fits turned out to be so severe it became almost impossible to care for her patients, many of whom worried she was suffering from something contagious. Her husband even told her she sounded like she had tuberculosis.
“Hindsight is a virtue,” she said, “and if I had known about how annoying this side effect could be, I never would have initiated the treatment.”
So if you’re taking an ACE inhibitor and are suffering from a nagging, constant cough, talk with your doctor about changing your medication.
Or better yet, see if you can get off of blood pressure drugs entirely. Sometimes simple lifestyle changes can be all it takes to get your blood pressure under control – without risking the cough from hell or any other terrible side effects.
Did you find this information useful?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert Sinott
Bear in mind all the material in this email alert is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Why do so many doctors ignore obvious drug side effects?” The People’s Pharmacy, May 14, 2015, peoplespharmacy.com